Funnel Cloud, Marion
- When
- February 24, 11:55 AM CST
- Where
- Marion County, 2.77 mi N of Florence
- Reported by
- Storm Chaser
- Coordinates
- 38.290, -96.930
A powerful area of low pressure and associated strong cold front sparked severe thunderstorms across portions of mainly Central Kansas during the late morning to mid afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A powerful area of low pressure and associated strong cold front sparked severe thunderstorms across portions of mainly Central Kansas during the late morning to mid afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 24, 3:25 AM CST, 8 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 325 AM CST SAT FEB 24 2007 .DISCUSSION... MAIN FORECAST CONCERN WILL BE SEVERE POTENTIAL TODAY AND NEAR BLIZZARD CONDITIONS LATE THIS AFTERNOON INTO TONIGHT. SYNOPSIS: POTENT UPPER LOW CURRENTLY ROTATING THROUGH NORTHERN NM. LEAD SHORTWAVE...ALONG WITH INCREASED WARM ADVECTION...HAS SPREAD SCATTERED STORMS OVER THE WESTERN HALF OF THE FORECAST AREA OVERNIGHT. WHILE WE HAVE ISSUED A COUPLE SEVERE WARNINGS...THE MAJORITY OF THE REPORTS WERE BELOW SEVERE CRITERIA. AM A BIT SURPRISED SOMETHING MORE ORGANIZED DID NOT ROLL OFF OF THE HIGH PLAINS AFTER DARK. TODAY-TONIGHT: CURRENTLY HAVE AROUND 1000J/KG OF MUCAPE ALONG WITH AROUND 50-60KTS OF 0-6KM SHEAR. AM EXPECTING SCATTERED STORMS TO PERSIST THROUGH AROUND 14Z WITH THE BULK OF THE ACTIVITY PUSHING INTO EAST PORTION OF FORECAST AREA AFTER 10Z. CAN NOT RULE OUT ANOTHER FEW LOW END SEVERE EVENTS...BUT GIVEN CURRENT TRENDS...AM EXPECTING MOST OF ACTIVITY TO REMAIN IN THE SPS CATEGORY. ATTENTION THEN TURNS TO AFTERNOON SEVERE POTENTIAL AND POSSIBLE NEAR BLIZZARD CONDITIONS LATER TODAY INTO TONIGHT. BY 18Z...BOTH GFS AND NAM HAVE THE SURFACE LOW SITUATED OVER ICT WITH A DRY SLOT MOVING INTO SOUTH CENTRAL KS. FEEL THERE MAYBE A BRIEF WINDOW FOR ANOTHER SVR EPISODE BETWEEN 18-21Z FOR LOCATIONS EAST OF THE TURNPIKE. THE SET-UP THIS AFTERNOON WOULD BE OF THE LOW TOPPED/NE QUAD OF UPPER LOW SCENARIO. THE BEST 0-3KM CAPES(200J/KG) WILL BE SITUATED OVER SE KS BETWEEN 18-21Z. IF THESE STORMS DEVELOP...THERE WILL BE PLENTY OF DEEP LAYER SHEAR WITH LOW LCLS TO WORK WITH. THEREFORE A COUPLE TORNADOES CANT BE RULED OUT. THE NEXT ITEM OF INTEREST WILL BE POSSIBLE WINTER WEATHER EPISODE OVER CENTRAL KS LATER THIS AFTERNOON AND TONIGHT. BY 00Z SUN THE SURFACE LOW WILL GENERALLY BE OVER TOP WITH CENTRAL KS IN THE WRAP AROUND REGION OF THIS SYSTEM. WINDS WILL BE VERY IMPRESSIVE BEHIND THIS SURFACE LOW WITH HIGH WIND WARNING CRITERIA VERY POSSIBLE. BOTH GFS AND NAM AGREE ON MOST SIGNIFICANT SNOW OCCURRING GENERALLY OVER NORTHWEST PORTION OF FORECAST AREA. WILL GO WITH A BLOWING SNOW ADVISORY FOR THE AREA THAT WAS PREVIOUSLY IN THE BLIZZARD WATCH...AND WILL COMBINE WITH A HIGH WIND WARNING. CURRENT THINKING IS THAT 1-3 INCHES OF SNOW WILL FALL WITH THE HIGH WIND AND REDUCED VISIBILITIES BEING THE MAIN THREAT. THE MAIN REASON FOR NOT GOING WITH A BLIZZARD WARNING WAS THAT CONFIDENCE WAS LOW IN REGARDS TO MEETING THE 3 HOURS OF LESS THAN A QUARTER MILE VISIBILITIES. IN ADDITION...WE HAVE ONLY REACHED BLIZZARD CONDITIONS ONE TIME OVER OUR FORECAST AREA OVER THE LAST 30 YEARS. LAST BUT NOT LEAST...WILL GO WITH A HIGH WIND WARNING FOR SOUTH CENTRAL KS. THE PEAK TIME FOR THIS SNOW EVENT WILL BE BETWEEN 00-06Z. SUN-WED: THIS SYSTEM WILL QUICKLY LIFT NE WITH THE SURFACE LOW SITUATED OVER NORTHERN MO BY 12Z SUN WITH LOW CLOUDS AND GUSTY WINDS LINGERING OVER THE FORECAST AREA FOR SUN. THE UPPER PATTERN WILL FLATTEN OUT AS THIS SYSTEM SHEARS OUT OVER THE OHIO VALLEY. THE GOOD NEWS IS THAT THE AIR BEHIND THIS SYSTEM DOES NOT APPEAR TO BE TOO COLD WITH HIGHS BACK INTO THE 40S AREA WIDE FOR MON. THE WARM UP WILL CONTINUE INTO TUE WITH ABOVE NORMAL TEMPS EXPECTED. UPPER TROUGHING IS EXPECTED TO COMMENCE OVER THE ROCKIES ON WED INDUCING SOME LEE TROUGHING AND GUSTY SOUTH WINDS WHICH WILL CONTINUE ABOVE NORMAL TEMPS FOR WED. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 57 30 45 25 / 60 50 10 10 HUTCHINSON 51 29 43 24 / 80 60 10 10 NEWTON 57 29 43 24 / 70 60 10 10 ELDORADO 57 30 43 25 / 70 50 10 10 WINFIELD-KWLD 58 32 47 27 / 60 40 10 10 RUSSELL 49 25 42 21 / 90 90 10 10 GREAT BEND 48 26 43 23 / 90 70 10 10 SALINA 49 28 40 22 / 90 80 10 10 MCPHERSON 51 29 42 23 / 80 70 10 10 COFFEYVILLE 65 32 43 25 / 80 30 10 10 CHANUTE 64 31 41 23 / 80 40 10 10 IOLA 63 30 40 23 / 80 40 10 10 PARSONS-KPPF 65 32 42 24 / 80 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST SUNDAY FOR KSZ032-033-047>052-067>069-082-083-091>093. BLOWING SNOW ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST SUNDAY FOR KSZ032-033-047>051. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 508 AM CST SAT FEB 24 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 508 AM CST SAT FEB 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT STORMS ARE EXPECTED TO REDEVELOP BETWEEN NOON AND 4 PM FOR AREAS SOUTHEAST OF THE KANSAS TURNPIKE. THESE STORMS WILL HAVE THE POTENTIAL TO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. GIVEN THE AMOUNT OF WIND SHEAR AND LOW LEVEL INSTABILITY...ANY STORM THAT DEVELOPS OVER SOUTHEAST KANSAS THIS AFTERNOON WILL HAVE THE POTENTIAL TO ALSO PRODUCE A TORNADO. RAIN IS EXPECTED TO QUICKLY TURN TO SNOW OVER CENTRAL KANSAS LATE THIS AFTERNOON INTO THE EVENING HOURS. THE SNOW WILL COMBINE WITH STRONG WINDS TO CREATE NEAR BLIZZARD CONDITIONS. PLEASE SEE LATEST BLOWING SNOW ADVISORY FOR ADDITIONAL DETAILS. NORTHWEST WINDS ARE EXPECTED TO INCREASE LATE THIS AFTERNOON AND TONIGHT ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. WINDS BETWEEN 30 AND 40 MPH WITH GUSTS TO 45 MPH WILL BE POSSIBLE. PLEASE SEE LATEST HIGH WIND WARNING FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT OVER SOUTHEAST KANSAS. AT THIS TIME IT IS TOO EARLY TO SPECULATE ON THE SEVERITY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR LOCATIONS SOUTHEAST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP LAWSON
The Wichita radar (KICT), 84 km away, was scanning. The volume nearest the first event began at 17:51 UTC.
3 hail, 2 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Tornado touched down briefly in an open field near the intersection of West 196th Street and Mellard Road. No damage was reported.
Occurred with dime sized hail.
Occurred with 60 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18099, 18102, 18108, 18137, 18112, 18124, 18127.